Algebraic & Geometric Topology

Non-commutative multivariable Reidemester torsion and the Thurston norm

Shelly L Harvey and Stefan Friedl

Full-text: Open access

Abstract

Given a 3–manifold the second author defined functions δn:H1(M;), generalizing McMullen’s Alexander norm, which give lower bounds on the Thurston norm. We reformulate these invariants in terms of Reidemeister torsion over a non-commutative multivariable Laurent polynomial ring. This allows us to show that these functions are semi-norms.

Article information

Source
Algebr. Geom. Topol., Volume 7, Number 2 (2007), 755-777.

Dates
Received: 18 August 2006
Accepted: 16 April 2007
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513796704

Digital Object Identifier
doi:10.2140/agt.2007.7.755

Mathematical Reviews number (MathSciNet)
MR2308963

Zentralblatt MATH identifier
1147.57014

Subjects
Primary: 57M27: Invariants of knots and 3-manifolds
Secondary: 57N10: Topology of general 3-manifolds [See also 57Mxx]

Keywords
Thurston norm 3–manifolds Alexander norm Dieudonné determinant

Citation

Harvey, Shelly L; Friedl, Stefan. Non-commutative multivariable Reidemester torsion and the Thurston norm. Algebr. Geom. Topol. 7 (2007), no. 2, 755--777. doi:10.2140/agt.2007.7.755. https://projecteuclid.org/euclid.agt/1513796704


Export citation

References

  • T D Cochran, Noncommutative knot theory, Algebr. Geom. Topol. 4 (2004) 347–398
  • T D Cochran, K E Orr, P Teichner, Knot concordance, Whitney towers and $L\sp 2$–signatures, Ann. of Math. $(2)$ 157 (2003) 433–519
  • J Dodziuk, P Linnell, V Mathai, T Schick, S Yates, Approximating $L\sp 2$–invariants and the Atiyah conjecture, Comm. Pure Appl. Math. 56 (2003) 839–873 Dedicated to the memory of Jürgen K Moser
  • S Friedl, Reidemeister torsion, the Thurston norm and Harvey's invariants, Pacific J. Math. 230 (2007) 271–206
  • S Friedl, T Kim, The parity of the Cochran–Harvey invariants of 3–manifolds, Trans. Amer. Math. Soc. (2005) In press
  • S Friedl, T Kim, Twisted Alexander norms give lower bounds on the Thurston norm, Trans. Amer. Math. Soc. (2005) In press
  • S L Harvey, Higher-order polynomial invariants of 3–manifolds giving lower bounds for the Thurston norm, Topology 44 (2005) 895–945
  • S L Harvey, Monotonicity of degrees of generalized Alexander polynomials of groups and 3–manifolds, Math. Proc. Cambridge Philos. Soc. 140 (2006) 431–450
  • G Higman, The units of group-rings, Proc. London Math. Soc. $(2)$ 46 (1940) 231–248
  • W B R Lickorish, An introduction to knot theory, Graduate Texts in Mathematics 175, Springer, New York (1997)
  • C T McMullen, The Alexander polynomial of a 3–manifold and the Thurston norm on cohomology, Ann. Sci. École Norm. Sup. $(4)$ 35 (2002) 153–171
  • J Milnor, Whitehead torsion, Bull. Amer. Math. Soc. 72 (1966) 358–426
  • D S Passman, The algebraic structure of group rings, Robert E. Krieger Publishing Co., Melbourne, FL (1985) Reprint of the 1977 original
  • J Rosenberg, Algebraic $K$–theory and its applications, Graduate Texts in Mathematics 147, Springer, New York (1994)
  • R Strebel, Homological methods applied to the derived series of groups, Comment. Math. Helv. 49 (1974) 302–332
  • B Sturmfels, Solving systems of polynomial equations, CBMS Regional Conference Series in Mathematics 97, Published for the Conference Board of the Mathematical Sciences, Washington, DC (2002)
  • D Tamari, A refined classification of semi-groups leading to generalized polynomial rings with a generalized degree concept, from: “Proceedings of the International Congress of Mathematicians, Amsterdam, 1954”, volume 3 (1957) 439–440
  • W P Thurston, A norm for the homology of $3$–manifolds, Mem. Amer. Math. Soc. 59 (1986) i–vi and 99–130
  • V Turaev, Introduction to combinatorial torsions, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel (2001) Notes taken by Felix Schlenk
  • V Turaev, A homological estimate for the Thurston norm (2002)
  • V Turaev, A norm for the cohomology of 2–complexes, Algebr. Geom. Topol. 2 (2002) 137–155